Iowa, 2017

Hail and Damaging Wind in Iowa, April 9 to 10, 2017

April 9 to 10, 2017 · NWS DMX · 24 events in 9 counties and zones

A broad area of low pressure was situated across much of Nebraska and Kansas during the morning hours and slowly made its way east, northeast through the day. Much of Iowa was in the warm sector throughout the day, resulting in modest temperatures into the mid and upper 70s and dew points to the low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad area of low pressure was situated across much of Nebraska and Kansas during the morning hours and slowly made its way east, northeast through the day. Much of Iowa was in the warm sector throughout the day, resulting in modest temperatures into the mid and upper 70s and dew points to the low 60s. Thermodynamic soundings were not substantial, confirming elevated threat with a sizable cap and MUCAPE values in the 1000-1500 range. As a result, generally isolated to local convection was seen with nearly all severe reports of the hail variety.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 5:43 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 9, 5:43 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Sun Apr 9 2017

.SHORT TERM.../Tonight through Monday/
Issued at 320 PM CDT Sun Apr 9 2017

Not much change to the forecast in regards to thunderstorm potential
for this evening and tonight. Shortwave trough is evident on water
vapor over Wyoming and beginning to take on a negative tilt as it
pivots northeast. 20z mesoanalysis has the surface low
south/southeast of Sioux City near the NE/IA border with a warm
front stretching through northwest Iowa and into southern
Minnesota, a dry line southward into central Kansas, and cold
front trailing behind through southeast Nebraska and into
northwest Kansas. Southerly flow to the south of the warm front
continues to advect moist air northward, beneath a substantial EML
and strengthening mid-level cap. The best chances for any
convection this evening will be near along and north of the warm
front. The boundary should provide enough lift break the cap,
above which steep mid- level lapse rates of 8-9 C/km and effective
layer shear above 40 kts will be sufficient to support a risk for
large hail and strong wind gusts. The tornado threat has been
dwindling through the day as more hi-res model runs favor elevated
convective initiation on the northern side of the front. Any
tornado threat would need to be along or near the front this
evening, particularly in the area of the triple point in northwest
Iowa.

Further south through central and southern Iowa, it looks likely
that the atmosphere will remain capped with respect to surface based
convection until near or after dark when the dry line moves east
into the state and begins to be overtaken by the cold front. Another
burst of low level theta-e advection by means of a strengthening LLJ
will support MUCAPE of 1000-2000 J/KG into the overnight hours,
which will be readily available for any convection and support a
risk for large hail and damaging winds. Discrete/multi-cells are
possible initially, but mean flow parallel the the surface boundary
should favor linear storm modes.

Shortwave trough pushes east toward the Great Lakes region on
Monday. Modest pressure rises on the backside of the departing
surface low will favor breezy northwest winds and cooler
temperatures, especially in northwest Iowa where highs may be more
than 20 degrees cooler than today. A few showers are also possible
as moisture wraps around the northern side of the low. Previous
forecast with POPs generally along and north of Highway 20 still in
line with latest model guidance.

.LONG TERM.../Monday night through Sunday/
Issued at 320 PM CDT Sun Apr 9 2017

Upper level system impacting the region today will slowly meander
eastward cutting off across Iowa Monday and then pushing east into
Wisconsin Monday night. Expect some lingering low clouds and precip
chances across the north Monday evening, before rain moves out late
Monday night. High pressure builds into the region Tuesday with a
zonal flow pattern aloft. Shortwave energy moving eastward from the
Rockies Wednesday begins to dig a little across the central US with
southerly flow off the gulf picking up ahead of the upper level
wave. Could see a quick shot of showers/storms move through the
state later Wednesday into Wednesday night before the system drops
southeastward out of the region. Stronger trough to move ashore in
the Pacific NW late in the week. This system pushes eastward across
the Rockies and through the central US/Canada toward the weekend. A
warm front will lift northward ahead of this system, with precip
chances initially late Thursday into Friday. The cold front with the
system ejecting from the Rockies will sweep through Iowa later
Friday and stall out across the area into the weekend. GFS/EC differ
on the track of the system eastward from the Rockies with the GFS a
bit further north. Overall differences do not amount to much of a
difference for precip chances across the state at this time. As for
temperatures through the period appear to remain near or above the
seasonal averages.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 643 PM CDT Sun Apr 9 2017

Trof axis will pass through Iowa tonight with surface winds
switching from the south southwest to the west northwest
overnight. Isolated to scattered storms will be possible late this
evening into the early morning hours before the threat subsides.
Ceilings may fall to MVFR in the north late tonight into Monday
morning in northern Iowa but should remain VFR in central and
southern Iowa. Only visibility restrictions will be with any
storms that pass through Iowa tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Martin
LONG TERM...Beerends
AVIATION...Cogil
Hazardous weather outlook, Apr 9, 2:56 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 PM CDT Sun Apr 9 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible this evening into the
overnight hours tonight. The greatest severe threat will be west
of Interstate 35 with large hail and damaging winds the primary
concern. However, an isolated tornado or two cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible Wednesday into early
Thursday and again Friday afternoon into early Saturday. However,
the risk of severe weather appearing low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
April 9, 7:18 PM CST
Where
Webster County, 0.51 mi E of Badger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.620, -94.140

Trained spotter reported up to nickel sized hail as the storm quickly developed. Hail was very brief.

Hail, Webster

When
April 9, 7:20 PM CST
Where
Webster County, 2.07 mi N of (Fod)ft Dodge Muni A
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.580, -94.180

Coop observer reported half dollar sized hail. This is a delayed report.

Hail, Cerro Gordo

When
April 9, 8:04 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.140, -93.370

Emergency manager relayed a report of nickel sized hail in Clear Lake.

Hail, Hancock

When
April 9, 8:05 PM CST
Where
Hancock County, 2.31 mi NNW of Klemme
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.050, -93.620

Emergency manager reported mostly quarter sized hail with a few stones slightly larger.

Hail, Cerro Gordo

When
April 9, 8:14 PM CST
Where
Cerro Gordo County, 0.69 mi N of Clear Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.140, -93.380

Trained spotter reported hail ranging from dime to quarters in size.

Hail, Cerro Gordo

When
April 9, 8:14 PM CST to 8:16 PM CST
Where
Cerro Gordo County, 5.55 mi S of Ventura
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.050, -93.490

Trained spotter reported lots of hail over the last few minutes and ongoing up to quarters in size.

Hail, Worth

When
April 9, 8:25 PM CST
Where
Worth County, 2.07 mi S of Northwood Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.420, -93.180

Trained spotter reported dime to nickel sized hail.

Hail, Worth

When
April 9, 8:27 PM CST
Where
Worth County, 1.47 mi SSW of Manly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.260, -93.210

Emergency manager relayed reports of quarter sized hail just south of Manly on Highway 65.

Hail, Worth

When
April 9, 8:35 PM CST
Where
Worth County, 4.02 mi E of Manly
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.280, -93.120

Local fire department employee reported up to quarter sized hail 2 N of Plymouth.

Hail, Worth

When
April 9, 8:40 PM CST
Where
Worth County, 0.5 mi E of Grafton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.330, -93.060

Trained storm spotter reported mostly quarter sized hail with a couple of stones measuring up to an inch and a half.

Hail, Cerro Gordo

When
April 9, 8:45 PM CST
Where
Cerro Gordo County, Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Trained spotter reported nickel to quarter sized hail ongoing in the Mason City area.

Hail, Cerro Gordo

When
April 9, 8:52 PM CST
Where
Cerro Gordo County, Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Trained spotter reported quarter sized hail. Time estimated by radar and report from social media.

Hail, Cerro Gordo

When
April 9, 9:30 PM CST
Where
Cerro Gordo County, 2.62 mi WSW of Hanford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.070, -93.200

Trained spotter reported up to half dollar sized hail. This is a delayed report.

Hail, Taylor

When
April 9, 10:07 PM CST
Where
Taylor County, 0.69 mi N of Bedford
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.680, -94.720

Coop observer reported quarter sized hail. This is a delayed report.

Thunderstorm Wind, Ringgold

When
April 9, 10:50 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.710, -94.050

Emergency manager reported trees down on a vehicle along with roof and building damage. This is a delayed report.

Hail, Clarke

When
April 9, 10:59 PM CST
Where
Clarke County, 4.43 mi NNW of Woodburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -93.630

Trained spotter reported up to quarter sized hail. This is a delayed report.

Hail, Marion

When
April 9, 11:20 PM CST
Where
Marion County, 0.52 mi W of Melcher
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.220, -93.240

Emergency manager reported quarter sized hail.

Hail, Marion

When
April 9, 11:30 PM CST
Where
Marion County, Attica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -93.020

Trained spotter reported up to quarter sized hail.

Hail, Marion

When
April 9, 11:31 PM CST
Where
Marion County, 0.52 mi E of Pershing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.270, -93.010

Trained spotter reported up to quarter sized hail.

Hail, Marion

When
April 9, 11:31 PM CST
Where
Marion County, Knoxville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.320, -93.100

Law enforcement reported quarter sized hail.

Hail, Marion

When
April 9, 11:32 PM CST
Where
Marion County, 2.95 mi NNW of Flagler
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.360, -93.040

Trained spotter reported half dollar sized hail.

Hail, Marion

When
April 9, 11:33 PM CST
Where
Marion County, 2.95 mi NNW of Flagler
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.360, -93.040

Trained spotter reported up to half dollar sized hail.

Hail, Marion

When
April 9, 11:35 PM CST
Where
Marion County, 2.59 mi SW of Pella Muni Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
41.370, -92.980

Public reported quarter sized hail measured at Red Rock Dam at 535z. This report is a delayed report and came from KCCI social media.

Hail, Mahaska

When
April 10, 12:02 AM CST
Where
Mahaska County, 1.04 mi E of New Sharon
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.470, -92.650

Public report of half dollar sized hail via KCCI on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687268, 687269, 687273, 687274, 687275, 687276, 687277, 687278, 687279, 687280, 687281, 687282, 687283, 687267, 687284, 687287, 687288, 687289, 687290, 687291, 687292, 687285, 687293, 687294.